Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

What is the cause of tremors and rashes when on accutane?

Dec 2013
User rating for this question
Very Good
Answered by

Practicing since : 2002
Answered : 4117 Questions
4th week on accutane: tremors and red rash bilateral hands, flushed warm skin, difficulty swallowing like lump in back of throat. Increased irritability
Posted Sat, 1 Mar 2014 in Skin Hair and Nails
Answered by Dr. Sanjay Kumar Kanodia 34 minutes later
Brief Answer: Kindly provide important details Detailed Answer: Hello, Welcome and thanks for posting your query to the forum. I can understand your concern for tremors and red rash bilateral hands, flushed warm skin, difficulty swallowing like lump in back of throat along with increased irritability in yourself after taking Accutane. The query provided is brief to guide you best for the concern. It would be best if you can provide additional information so that I can guide you best regarding your condition. I request you to please elaborate the condition in terms od : - For what exact condition you started Accutane. -What is the dose of accutane that you are taking per day. - Since exactly how long you started with all the symptoms you have mentioned. - Can you elaborate precisely the time sequence and appearance of one symptom after the other (like does the rash was first and then tremors and irritability) - Any other systemic illness or medicines you are taking. Hope to hear soon from you. With regards, Dr Sanjay Kumar Kanodia MD -Dermatology
Above answer was peer-reviewed by
Follow-up: What is the cause of tremors and rashes when on accutane? 2 hours later
Accutane is for acne. 40mg odd days 80mg even days. I weigh 125lbs. Rash appeared approx 7-10 days ago. It comes and goes. Then i began to notice the swallowing issue about 4-5 days ago. My hands began to shake last night at work Round 8:00. My co-workers even noticed. My skin becoming warm red/flushed started last night as well. it feels like i have taken niacin ( which i have not just the best thing i can think of to compare it to) Oh and the irritability began around this last thursday. I am taking ortho tri-cylcen lo for my BC and I take adderal 15mg er only about 3-4 times a week. Thank you for getting back with me so soon. Looking forward to hearing back from you. XXXXXXX
Answered by Dr. Sanjay Kumar Kanodia 4 hours later
Brief Answer: Isotretinoin should be stopped for a while Detailed Answer: Hello XXXXXXX Thanks for sending all the important details for the interpretation of your condition. After analyzing the situation with diligence I can make out a possible side effect of Accutane (Isotretinoin). To tell you medically - In general the recommended dose of Isotretinoin is in between 0.5 to 2mg but in clinical practice we generally start with a dose of close to 0.5 mg per day. In this scenario the dose comes close to less than 30 mg per day in your case. I generally start even lower dose of 20 mg per day in my patients. Isotretinoin is one of the gold standard therapy for cystic acne but the only disadvantage is the side effects. All the symptoms mentioned by you can be part of adverse events of Isotretinoin. It can cause rash, redness on skin and flushed appearance of skin. There can be dryness in throat which can cause difficulty in swallowing. Additionally there can be rise in intracranial tension leading to basically headache and central nervous system symptoms. I suggest you to stop the drug immediately and talk to your treating dermatologist to check for the side effects as well your blood profile. If I were your treating dermatologist then I would have preferred to stop the drug for 1-2 weeks and then simultaneously have gone for blood profile including liver profile and fat profile. If the symptoms are alright in 2 weeks and blood profile is fine then i would have restarted the drug in low dose of 20 mg per day. There is no interaction of the low dose estrogen pill for birth control as well adderal with Isotretinoin, so you can take all these drugs. You do not worry about the side effects as are temporary in nature and can be very easily controlled but under dermatological supervision only. So talk to your treating doctor and tell him/her regarding your present side effects which can be controlled either by temporary cessation of drug or reducing the dug to minimal optimal dose. You will be alright soon and do not worry about these temporary side effects. I hope these information will help you. If you have any further queries then I will be glad to help. With regards, Dr Sanjay
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Dermatologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor